Excessive serum lidocaine levels during maintenance infusions: Mechanisms and prevention

Richard Davison*, Michele Parker, Arthur J. Atkinson

*Corresponding author for this work

Research output: Contribution to journalArticle

38 Citations (Scopus)

Abstract

Clinical and pharmacokinetic data were reviewed in 72 patients who developed excessive lidocaine serum levels during maintenance infusions. Fifty-one of the 72 (70%) were cardiac patients who had mean lidocaine excretory clearances less than one half of normal. Forty percent of these became toxic in spite of a reduced infusion rate (30 μg/kg/min). Seven patients with normal excretory mechanisms became toxic when they received large doses of lidocaine. The remaining 14 cases lacked an identifiable cause to explain the development of higher than therapeutic serum levels. Inordinately high serum levels of monoethylglycinexylidide (MEGX), an active lidocaine metabolite, were found in seven patients, but in only one was MEGX greater than lidocaine. Prolonged infusions (24 hours or greater) were not clearly associated with the worst lidocaine elimination clearances. Lidocaine toxicity was life-threatening or significantly complicated the management of 15 patients. Based on the data presented, guidelines are offered as an approach to the prevention of toxicity from maintenance lidocaine infusions.

Original languageEnglish (US)
Pages (from-to)203-208
Number of pages6
JournalAmerican Heart Journal
Volume104
Issue number2 PART 1
DOIs
StatePublished - Jan 1 1982

Fingerprint

Lidocaine
Maintenance
Serum
monoethylglycinexylidide
Poisons
Pharmacokinetics
Guidelines

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this

Davison, Richard ; Parker, Michele ; Atkinson, Arthur J. / Excessive serum lidocaine levels during maintenance infusions : Mechanisms and prevention. In: American Heart Journal. 1982 ; Vol. 104, No. 2 PART 1. pp. 203-208.
@article{55cd53f95aac4afd83e680687a23b0f6,
title = "Excessive serum lidocaine levels during maintenance infusions: Mechanisms and prevention",
abstract = "Clinical and pharmacokinetic data were reviewed in 72 patients who developed excessive lidocaine serum levels during maintenance infusions. Fifty-one of the 72 (70{\%}) were cardiac patients who had mean lidocaine excretory clearances less than one half of normal. Forty percent of these became toxic in spite of a reduced infusion rate (30 μg/kg/min). Seven patients with normal excretory mechanisms became toxic when they received large doses of lidocaine. The remaining 14 cases lacked an identifiable cause to explain the development of higher than therapeutic serum levels. Inordinately high serum levels of monoethylglycinexylidide (MEGX), an active lidocaine metabolite, were found in seven patients, but in only one was MEGX greater than lidocaine. Prolonged infusions (24 hours or greater) were not clearly associated with the worst lidocaine elimination clearances. Lidocaine toxicity was life-threatening or significantly complicated the management of 15 patients. Based on the data presented, guidelines are offered as an approach to the prevention of toxicity from maintenance lidocaine infusions.",
author = "Richard Davison and Michele Parker and Atkinson, {Arthur J.}",
year = "1982",
month = "1",
day = "1",
doi = "10.1016/0002-8703(82)90193-4",
language = "English (US)",
volume = "104",
pages = "203--208",
journal = "American Heart Journal",
issn = "0002-8703",
publisher = "Mosby Inc.",
number = "2 PART 1",

}

Excessive serum lidocaine levels during maintenance infusions : Mechanisms and prevention. / Davison, Richard; Parker, Michele; Atkinson, Arthur J.

In: American Heart Journal, Vol. 104, No. 2 PART 1, 01.01.1982, p. 203-208.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Excessive serum lidocaine levels during maintenance infusions

T2 - Mechanisms and prevention

AU - Davison, Richard

AU - Parker, Michele

AU - Atkinson, Arthur J.

PY - 1982/1/1

Y1 - 1982/1/1

N2 - Clinical and pharmacokinetic data were reviewed in 72 patients who developed excessive lidocaine serum levels during maintenance infusions. Fifty-one of the 72 (70%) were cardiac patients who had mean lidocaine excretory clearances less than one half of normal. Forty percent of these became toxic in spite of a reduced infusion rate (30 μg/kg/min). Seven patients with normal excretory mechanisms became toxic when they received large doses of lidocaine. The remaining 14 cases lacked an identifiable cause to explain the development of higher than therapeutic serum levels. Inordinately high serum levels of monoethylglycinexylidide (MEGX), an active lidocaine metabolite, were found in seven patients, but in only one was MEGX greater than lidocaine. Prolonged infusions (24 hours or greater) were not clearly associated with the worst lidocaine elimination clearances. Lidocaine toxicity was life-threatening or significantly complicated the management of 15 patients. Based on the data presented, guidelines are offered as an approach to the prevention of toxicity from maintenance lidocaine infusions.

AB - Clinical and pharmacokinetic data were reviewed in 72 patients who developed excessive lidocaine serum levels during maintenance infusions. Fifty-one of the 72 (70%) were cardiac patients who had mean lidocaine excretory clearances less than one half of normal. Forty percent of these became toxic in spite of a reduced infusion rate (30 μg/kg/min). Seven patients with normal excretory mechanisms became toxic when they received large doses of lidocaine. The remaining 14 cases lacked an identifiable cause to explain the development of higher than therapeutic serum levels. Inordinately high serum levels of monoethylglycinexylidide (MEGX), an active lidocaine metabolite, were found in seven patients, but in only one was MEGX greater than lidocaine. Prolonged infusions (24 hours or greater) were not clearly associated with the worst lidocaine elimination clearances. Lidocaine toxicity was life-threatening or significantly complicated the management of 15 patients. Based on the data presented, guidelines are offered as an approach to the prevention of toxicity from maintenance lidocaine infusions.

UR - http://www.scopus.com/inward/record.url?scp=0020467184&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0020467184&partnerID=8YFLogxK

U2 - 10.1016/0002-8703(82)90193-4

DO - 10.1016/0002-8703(82)90193-4

M3 - Article

C2 - 7102503

AN - SCOPUS:0020467184

VL - 104

SP - 203

EP - 208

JO - American Heart Journal

JF - American Heart Journal

SN - 0002-8703

IS - 2 PART 1

ER -